Naloxone is a medication that reverses overdose caused by opioids and can save a person’s life. It does not work on overdose caused by other drugs. The purpose of a take-home naloxone program is to get naloxone into the hands of people who are most likely to be there during an opioid overdose as minutes and seconds count to save a life.
There have been a significant number of overdoses and deaths related to legal and illicit fentanyl use across Winnipeg, Manitoba and Canada.
Even if a person does not choose to specifically use the drug fentanyl, fentanyl is being cut in or laced into other drugs such as cocaine, oxycodone, heroin and other club drugs such as MDMA without the user knowing. This is especially dangerous for first time or occasional users.
There are many places you can access naloxone throughout Manitoba. The Street Connections website has a tool that can help you find a location close to you: streetconnections.clickonce.ca/service_map.php
Naloxone kits are available for purchase by anyone, without a prescription, at several locations around Winnipeg and Manitoba. To read more about how to access a naloxone kit in the community click here (PDF).
Note: Individuals who have health coverage under First Nations Inuit Health are eligible for free naloxone kits from locations that are selling them. Consult the pharmacy for more information.
The primary goal of naloxone programs are to keep everybody safe and healthy. No one will be notified that you have received a kit, and your information stays entirely confidential.
There is an interactive map on the Street Connections website that shows places where take-home-naloxone kits can be accessed for free by people who meet the necessary criteria.
Yes. In fact, it is best if the person comes in with another person who is close to them (partner, roommate, family member) who is likely to be present if they overdose. These other people will also be offered training on how to respond to opioid overdose but will not be given a kit.
Yes, in most cases the person needs oxygen, so call 911 and start rescue breathing if the person is not breathing effectively.
On campus information: